Skip to main content
News

Adding Aspirin to Warfarin Therapy Could Raise Bleeding Risk


March 14, 2019

Some patients who receive anticoagulation therapy with warfarin may also receive aspirin without a clear therapeutic indication. This concomitant therapy could result in increased bleeding risks, according to the results of a recent study.

In order to evaluate the frequency and outcomes of adding aspirin to warfarin therapy in patients without an indication for combination therapy, the researchers conducted a registry-based cohort study of 6539 adults from 6 anticoagulation clinics in Michigan who were receiving warfarin for atrial fibrillation or venous thromboembolism without a history of recent myocardial infarction or valve replacement.

Overall, 2453 patients (37.5%) received aspirin despite lacking a clear therapeutic indication. After analyzing data from 2 propensity score-matched cohorts of 1844 patients, the researchers found that at 1 year, patients who received combination therapy with warfarin and aspirin had higher rates of overall bleeding (cumulative incidence 26.0%), major bleeding (5.7%), emergency department visits for bleeding (13.3%), and hospitalizations for bleeding (8.1%) compared with those who received only warfarin. Similar findings persisted at 3 years.

“Compared with warfarin monotherapy, receipt of combination warfarin and aspirin therapy was associated with increased bleeding and similar observed rates of thrombosis. Further research is needed to better stratify which patients may benefit from aspirin while anticoagulated with warfarin for atrial fibrillation or venous thromboembolism; clinicians should be judicious in selecting patients for combination therapy.”

—Michael Potts

Reference:

Shaefer JK, Li Y, Gu X, et al. Association of adding aspirin to warfarin therapy without an apparent indication with bleeding and other adverse events [published online March 4, 2019].JAMA Intern Med. doi:10.1001/jamainternmed.2018.7816.

Back to Top